California, 2019

Flash Flood in California, September 26, 2019

September 26, 2019 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed over the lower deserts of far southeast California and far southwest Arizona during the afternoon hours on September 26th. Some of the stronger storms produced very heavy rain that led to an episode of flash flooding along the lower Colorado River valley between the towns of Parker and Blythe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed over the lower deserts of far southeast California and far southwest Arizona during the afternoon hours on September 26th. Some of the stronger storms produced very heavy rain that led to an episode of flash flooding along the lower Colorado River valley between the towns of Parker and Blythe. During the middle of the afternoon a trained weather spotter 14 miles northeast of Blythe reported flash flooding along Highway 95. Flash flooding occurred in multiple locations with water moving over Highway 95 near mile marker 16, making the road impassable. A Flash Flood Warning was in effect at the time of the flooding. There were no reports of accidents or injuries due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 26, 12:32 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 26, 12:32 PM PST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
132 PM MST Thu Sep 26 2019

.SYNOPSIS...
Shower and thunderstorm chances will continue across the area
into tonight, including over the greater Phoenix area as a strong
upper level disturbance slowly moves through the region. Heavy
rainfall and localized flooding will be the main hazards expected
today. This weather system will finally move east of the region
Friday with drying conditions expected this weekend and only
slight chances for rain across the higher terrain late in the
weekend. Temperatures will remain well below seasonal normals into
the first part of next week.

&&

DISCUSSION...
A well-defined upper low continues to slowly drift northward
across southern California this afternoon. Convection has
developed near the center of this feature, with deep-layer
propagation vectors resulting in nearly stationary storm motions
with enhanced potential for flash flooding across eastern
Riverside County. SPC objective mesoanalysis data show MLCAPE
values generally ranging from 500-1000 J/kg, with poor mid-level
lapse rates limiting more substantial destabilization. However,
this has been enough to support isolated to scattered thunderstorm
development into southwest and south-central Arizona. Most HREF
guidance suggests this activity will persist into the early
evening, with the loss of diurnal heating resulting in a downward
trend in thunderstorm activity this evening and overnight.
However, a few isolated showers and thunderstorms may still
persist, especially over south-central Arizona, into early Friday
morning. The Flash Flood Watch is still on track to expire at 5 PM
MST/PDT, but much of the Phoenix area eastward into southern Gila
County has been removed due to convective trends.

The upper low will transition to an open wave while weakening
overnight, and accelerate eastward across Arizona into Friday
afternoon. This could maintain at least some low-end precipitation
chances across southern Gila County on Friday, but dry advection from
west to east and subsidence in the wake of the shortwave trough should
result in a significant downtrend overall across the region.
Temperatures will also remain several degrees below normal and
will struggle to get out of the 90s.

Over the weekend, the weather pattern will start to transition to
a much drier and more settled one, as a very large upper level
trof begins to develop across the western CONUS. For the most
part, Arizona will be on the south or southeast periphery of the
large trof and under a drier southwest flow aloft. Over the
weekend, and mainly during the day Sunday, a disturbance moving
through the trof will act on some lingering low level moisture to
produce isolated showers and possibly a thunderstorms over the
higher terrain areas to the northeast of Phoenix. Convection is
not expected to develop over the greater Phoenix area however.
This disturbance moves away to the northeast later Sunday and as
we move into the first part of next week, flow becomes ever drier
for sunny days and clear nights. Given the presence of the large
trof we can expect high temperatures to remain below seasonal
normals throughout the 7 day forecast period, with highs in the
greater Phoenix area typically hovering in the lower 90s.

&&

.AVIATION...Updated at 1935Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current scattered shower/TS activity across the West Valley is
expected to begin to attempt to push eastward late this afternoon.
but latest high-res model output is indicating that this activity
should begin to weaken late this afternoon and dissipate this
evening as the upper low center supporting this activity moves off
to the northeast. The main impacts from this activity for the PHX
area terminals will be to switch winds to a westerly direction
around 23Z-00Z with just a remote chance that TS actually directly
impacts one of the terminals, thus going with VCSH in the TAFS at
this point. Along with the wind shift, lowered CIGS in the 4-6K foot
range are also expected to persist into the evening. Lighter
westerly winds and SCT-BKN 4-6K foot CIGS are then expected to
persist through the evening hours, with winds switching to easterly
overnight. Friday morning will likely see light shower development
and BKN-OVC 4-6K foot CIGS as a final weak weather disturbance moves
over the region. Slow clear is the expected during the late
morning/afternoon hours as drier air finally begins to filter into
the region.

Southeast California/Southwest Arizona including KIPL and KBLH:

The upper level low just southeast of the region over the Gulf of
California should finally eject to the east this afternoon, helping
trigger another round of thunderstorms over the Colorado River
Valley. Convection is not expected over KIPL which should be under
weak subsidence west of the low, but they are expected at KBLH where
we have included a VCTS period from 21-00Z for now. Gusty winds and
blowing dust will be possible with these storms, but storms should
generally be weaker than they have been over the past few days due
to weaker instability. Light and variable winds should prevail once
convection wanes, with no convection expected for the foreseeable
future after tomorrow.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Very low chances will exist for thunderstorms on Sunday north and
east of Phoenix, but otherwise much drier conditions are expected
into the middle of next week with temperatures below normal.
Daytime RH values will generally remain above 15% with good
overnight recovery. Winds will be somewhat stronger on Sunday but
will otherwise be fairly light and favor diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared to submit reports through Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ530>540-
     559.

CA...Flash Flood Watch until 5 PM PDT this afternoon for CAZ560-561-
     564-565-568>570.

&&

DISCUSSION...Rogers/CB
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Sep 26, 12:17 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
117 PM PDT Thu Sep 26 2019

CAZ560-561-564-568-570-262100-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-Joshua Tree NP East CA-
117 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO...NORTH CENTRAL
IMPERIAL AND RIVERSIDE COUNTIES UNTIL 200 PM PDT...

At 116 PM PDT, Doppler radar was tracking many strong thunderstorms
from western Joshua Tree National Park through Chiriaco Summit to
south of Desert Center. These storms are nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chiriaco Summit and Cottonwood Visitor.

This includes CA Interstate 10 between mile markers 74 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3405 11605 3384 11558 3354 11518 3335 11531
      3362 11595 3373 11594 3374 11600 3378 11606
      3384 11613 3387 11614 3392 11623
TIME...MOT...LOC 2016Z 041DEG 2KT 3365 11574

SDB
Special weather statement, Sep 26, 12:58 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT Thu Sep 26 2019

CAZ564-262145-
Chuckwalla Mountains CA-
158 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY
UNTIL 245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Cibola, or 34 miles northwest of Martinez Lake.
This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Imperial County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 11501 3326 11485 3324 11484 3314 11497
      3326 11516
TIME...MOT...LOC 2058Z 318DEG 1KT 3324 11497

SDB
Special weather statement, Sep 26, 1:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Thu Sep 26 2019

AZZ553-554-559-262200-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
229 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
300 PM MST/300 PM PDT/...

At 229 PM MST/229 PM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Freeman, or 24 miles east of Gila Bend,
moving northeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maricopa, Estrella Sailport, Mobile and Ak-Chin Village.

This includes the following highways...
AZ Route 238 between mile markers 29 and 42.
AZ Route 347 between mile markers 170 and 173.

LAT...LON 3288 11225 3295 11237 3317 11224 3303 11201
TIME...MOT...LOC 2129Z 218DEG 14KT 3296 11226

SDB
Special weather statement, Sep 26, 1:43 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
243 PM PDT Thu Sep 26 2019

CAZ564-569-570-262215-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
243 PM PDT Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 315 PM PDT...

At 242 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Palo Verde, or 32 miles southeast of Desert Center,
moving north at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 11479 3338 11501 3360 11507 3359 11476
TIME...MOT...LOC 2142Z 178DEG 5KT 3348 11491

SDB
Special weather statement, Sep 26, 1:50 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST Thu Sep 26 2019

AZZ530-533-CAZ569-570-262230-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
250 PM MST Thu Sep 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 330 PM MST/330 PM PDT/...

At 249 PM MST/249 PM PDT/, Doppler radar was tracking strong
thunderstorms 12 miles north of Blythe, or 29 miles southwest of
Parker. These storms are nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland.

This includes CA Route 95 between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11431 3371 11461 3390 11488 3404 11455
TIME...MOT...LOC 2149Z 144DEG 4KT 3379 11458

SDB
Local storm report, Sep 26, 1:52 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
252 PM MST THU SEP 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FLASH FLOOD      1 WNW BOUSE             33.93N 114.01W
09/26/2019                   LA PAZ             AZ   MESONET

            LA PAZ FLOOD GAUGE (STATION 55611, SENSOR
            17) RECORDED A WATER LEVEL RISE OF OVER 1
            FT., CAUSING WATER TO FLOW OVER WORLEY ST.
            LOW WATER CROSSING.

&&

DSD

The radar

The Yuma radar (KYUX), 145 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
September 26, 2:00 PM PST to 6:00 PM PST
Where
Riverside County, 7.76 mi NE of Mesaville to 8.76 mi E of Cox
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.791, -114.542

Scattered thunderstorms developed along the lower Colorado River Valley during the afternoon hours on September 26th. Some of the stronger storms produced very heavy rain with peak rain rates over one inch per hour. The heavy rain led to an episode of flash flooding along Highway 95 between the towns of Blythe and Parker. According to a trained weather spotter, at 1444PST flash flooding was occurring in multiple spots about 14 miles north-northeast of Blythe. Water was seen running over Highway 95 near Mile Marker 16 making the road impassable. Fortunately there were no reports of any accidents due to the flash flooding and hazardous driving conditions. A Flash Flood Warning was in effect at the time of the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853066.